Background: To determine whether psychotropic cessation in patients with drug-induced blepharospasm improves motor symptoms.Methods: In patients with drug-induced blepharospasm, we withdrew part or all of their psy-chotropic medication and assessed motor symptoms using the Jankovic rating scale (0 = none,= noticeable, 2 = mild, 3 = moderate, 4 = severe) at frst presentation and after cessation. Results: Twelve patients (eleven women and one man, mean age 60.4 years) were enrolled. Psychotropics were administered before the onset of blepharospasm in all patients. The mean duration of treatment with psychotropic medication was 47.3 (range 3-120) months. Jankovic rating scale at initial presentation was 3 in eleven patients and 2 in one patient. After cessation, blepharospasm started to improve in all cases within 2 months (average 3.9 weeks). While the effect of psychotropic cessation was variable, the symptoms eventually improved to more than on the rating scale. Three of the twelve patients underwent a single botulinum neurotoxin injection and were withdrawn from therapy after cessation. Conclusion: Psychotropic drugs can cause blepharospasm in some cases. Clinicians should consider reducing psychotropic medication as far as possible in patients with blepharospasm taking these agents. © 2011 Emoto et al, publisher and licensee Dove Medical Press Ltd.
Emoto, Y., Emoto, H., Oishi, E., Hikita, S., & Wakakura, M. (2011). Twelve cases of drug-induced blepharospasm improved within 2 months of psychotropic cessation. Drug, Healthcare and Patient Safety, 3(1), 9–14. https://doi.org/10.2147/dhps.s20691